Tennessee, 2004

Flash Flooding in Tennessee, June 12, 2004

June 12, 2004 · NWS MRX · 3 events in 1 county or zone

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 7:08 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 12, 7:08 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT SAT JUN 12 2004

.DISCUSSION...CONVECTION CONTINUES ACROSS THE MRX CWA THIS EVENING.
OVERALL...STORM STRENGTH LESSENING...BUT CONTINUE TO SEE A FEW
STRONG TO SEVERE STORMS OVER THE AREA.  STORMS WILL CONTINUE TO
WEAKEN OVER THE NEXT HOUR OR SO.  HOWEVER...SHOWERS AND
THUNDERSTORMS WILL REMAIN OVER THE CWA THROUGH MIDNIGHT...SLOWLY
ENDING OVERNIGHT.  PATCHY FOG WILL FORM TOWARDS MORNING... MAINLY
ACROSS NORTHERN ZONES.  WILL UPDATE ZONES TO REMOVE SEVERE
THUNDERSTORM WATCH THAT JUST EXPIRED AND WILL ADJUST POPS...MAY NEED
TO UPDATE AGAIN AS CONVECTION SLOWLY LESSEN.  OTHERWISE...ALL ON
TRACK IN CURRENT FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  88  69  87 /  20  40  30  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  87  69  85 /  20  40  30  40
OAK RIDGE, TN                       70  87  69  84 /  20  40  30  40
TRI CITIES AIRPORT, TN              66  83  64  83 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 12, 3:40 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT SAT JUN 12 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-130900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
440 AM EDT (340 AM CDT) SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA
TODAY AND AT LEAST EARLY TONIGHT...WITH THE BEST COVERAGE MOST
LIKELY TO BE ACROSS SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.
MOST SHOWERS AND STORMS WILL BE MOVING SOUTHEAST AT 20 MPH...AND
A FEW STRONG STORMS MAY DEVELOP THIS AFTERNOON.  GUSTY WINDS UP TO
45 MPH AND BRIEF HEAVY RAINS UP TO ONE INCH WILL BE POSSIBLE WITH
THE STRONGER STORMS.  FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN
AND NEAR ANY THUNDERSTORMS.

HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE...AND POSSIBLY
IN INTENSITY BY SUNDAY NIGHT INTO TUESDAY...AS A WEAK COLD FRONT
EASES INTO THE REGION AND THE RIDGE OF HIGH PRESSURE WEAKENS. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
STORMS COULD APPROACH SEVERE LIMITS.

THE PERIOD FROM WEDNESDAY THROUGH FRIDAY LOOKS TO BE MAINLY DRY
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Jun 12, 3:56 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     5 W GLADE SPRING        36.79N 81.86W
06/12/2004                   WASHINGTON         VA   LAW ENFORCEMENT

            POWER LINES DOWN ON RICH VALLEY ROAD NEAR MEADOWVIEW.

0430 PM     TSTM WND DMG     WINFIELD                36.56N 84.45W
06/12/2004                   SCOTT              TN   LAW ENFORCEMENT

            TREE DOWN ON PLEASANT GROVE ROAD IN WINFIELD.

&&

MEP
Local storm report, Jun 12, 4:14 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      5 W GLADE SPRING        36.79N 81.86W
06/12/2004                   WASHINGTON         VA   LAW ENFORCEMENT

            SEVERAL PEOPLE TRAPPED IN LITTLE AND J STORE IN
            MEADOWVIEW. PARKING LOT UNDER 5 FEET OF WATER. MOST ROADS
            IN MEADOWVIEW CLOSED DUE TO FLOODING.

&&

MEP
Local storm report, Jun 12, 5:03 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      3 SW GLADE SPRING       36.76N 81.81W
06/12/2004                   WASHINGTON         VA   LAW ENFORCEMENT

            I-81 AT MILE MARKER 26, ONE LANE UNDER WATER. HILLMAN HWY
            AND HWY 11 UNDER WATER IN SEVERAL LOCATIONS.

&&

MEP
Local storm report, Jun 12, 5:54 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
06/12/2004                   LOUDON             TN   TRAINED SPOTTER

            SEVERAL WRIST SIZE LIMBS AND A LARGE UMBRELLA WITH STAND
            THROWN ACROSS YARD.

0620 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
06/12/2004                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE NORTH HALF OF THE COUNTY.

&&

MEP
Local storm report, Jun 12, 6:40 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             PIKEVILLE               35.61N 85.20W
06/12/2004  0.75 INCH        BLEDSOE            TN   PUBLIC

            DIME TO PENNY SIZE HAIL AND AN APPLE TREE DOWN IN
            PIKEVILLE. REPORTED BY PUBLIC.

0550 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
06/12/2004                   BLEDSOE            TN   LAW ENFORCEMENT

            TREE DOWN IN PIKEVILLE. REPORTED BY SHERIFFS OFFICE.

0655 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
06/12/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS WEST HALF OF COUNTY.

0715 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/12/2004                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS EAST HALF OF COUNTY.

0715 PM     HAIL             RUSSELLVILLE            36.26N 83.20W
06/12/2004  0.75 INCH        HAMBLEN            TN   TRAINED SPOTTER

            PENNY SIZE HAIL AT THE NATIONAL GUARD ARMORY IN
            RUSSELVILLE.

&&

MEP
Local storm report, Jun 12, 7:59 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     BLAINE                  36.14N 83.69W
06/12/2004                   GRAINGER           TN   TRAINED SPOTTER

            THREE LARGE TREES DOWN IN BLAINE.

&&

MEP

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
June 12, 8:05 PM EST to 9:15 PM EST
Where
Greene County, Mosheim
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Middle Creek Road in Moshein was closed due to flash flooding.

Flash Flood, Greene

When
June 12, 8:20 PM EST to 9:15 PM EST
Where
Greene County, Mosheim
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Mother and child had to be resuced from their mobile home on Delaney Street when flood waters rose into the structure.

Flash Flood, Greene

When
June 12, 8:25 PM EST to 9:15 PM EST
Where
Greene County, Mosheim
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Several homes flooded on Shackleford Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404816, 5404817, 5404818.